Heavy Rain, Montgomery
- When
- June 2, 8:30 AM CST to June 3, 8:30 AM CST
- Where
- Montgomery County, 0.88 mi SE of Havana
- Reported by
- COOP Observer
- Coordinates
- 37.090, -95.940
Twenty-four rainfall of 1.68 inches.
A complex of marginally severe thunderstorms developed and moved through the region during the morning hours of the 3rd. Most thunderstorms did not produce severe hail or wind, but rainfall was very heavy causing short term flooding in many areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A complex of marginally severe thunderstorms developed and moved through the region during the morning hours of the 3rd. Most thunderstorms did not produce severe hail or wind, but rainfall was very heavy causing short term flooding in many areas. This flooding subsided during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 2, 5:23 AM CST, 3 hours 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 623 AM CDT Sun Jun 2 2024 .KEY MESSAGES... - The active pattern will continue for Today through Tuesday across the region with strong to severe storms possible - A dry and quiet weather pattern looks to be in store for Wednesday through Saturday && .DISCUSSION... Issued at 249 AM CDT Sun Jun 2 2024 Storms will continue to develop over western and central Kansas early this morning. They will likely linger into the mid morning hours, aided by low level jet/moisture transport into a decent mid-level baroclinic zone. Meanwhile, current early morning satellite water vapor imagery shows a fairly healthy looking upper level wave over Arizona. This upper level wave will migrate east/northeast and reach western Oklahoma late this afternoon. A second upper level wave will move eastward from the Rockies across the northern plains. This northern system will push a cold front southward into Nebraska. These two waves will encounter deeper moisture continuing to surge northward per latest surface to 850mb polar orbiting satellite data products. Thunderstorms should ignite ahead of the cold front in Nebraska and parts of western Kansas southward into Texas panhandle later this afternoon. The storms will grow upscale into a eastward forward propagating MCS across Nebraska and northern Kansas. Some of this activity could spread into central Kansas later tonight with damaging winds as the main hazard. CAM models show another possible MCS developing further south in southwest Kansas/Oklahoma and moving east overnight(could be in response to the current southwestern upper wave). Also if that southern MCS scenario happens it could chew up the moisture and toss a wrench into Monday's setup for Kansas making things less certain to predict. Models show a more robust upper level wave moving across the northern plains on Tuesday with an associated frontal boundary moving south into Kansas later in the afternoon. Storms look to develop along the front in the afternoon and become more numerous Tuesday night. Some of these storms could be strong to severe once again with damaging winds and torrential downpours as the main risk. Could also see some flooding problems arise for some locations that see repeated rounds of heavy rainfall for tonight through Tuesday night. All model ensemble means show good agreement with a pattern change to a northwest flow regime aloft for Wednesday-Saturday developing over the region. This should give way to dry weather and near to slightly above normal daytime highs. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 621 AM CDT Sun Jun 2 2024 VFR is anticipated through much of the period, but any isolated or widely scattered storms this morning may result in reduced flight categories briefly. The cluster of storms in central KS continue to backbuild making very little eastward progress but as the activity begins to weaken it may drift into our central KS counties possibly impacting KRSL, KGBD and perhaps KHUT before dissipating by mid-morning. Otherwise, breezy southerly winds are expected to develop across the area today with some gusts exceeding 25 knots at times. Storms may redevelop across western Kansas drifting eastward this evening and tonight, mainly after 03-04Z. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...CDJ AVIATION...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 339 AM CDT Sun Jun 2 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-030845- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 339 AM CDT Sun Jun 2 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered storms will linger into the mid morning hours and some of the stronger storms could produce small hail and gusty winds. Storms are expected to re-develop later this afternoon and evening across Nebraska and western sections of Kansas. This activity will congeal into a line of storms, then spread eastward tonight mainly affecting locations along and west of the Kansas Turnpike. Some of the storms could become severe, and would be capable of producing hail up to ping pong ball size and damaging winds up to 65 mph. In addition, some of the storms could produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic chances for strong to severe storms are forecast to affect the region Monday through Tuesday night. The storms could become more numerous for Tuesday night across the region. In addition, the showers and storms could create some flooding problems for locations that see repeated rounds of rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight across central Kansas. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Preliminary Local Storm Report
National Weather Service Wichita KS
337 AM CDT Sun Jun 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM Non-Tstm Wnd Gst Harper 37.29N 98.03W
06/02/2024 E60 MPH Harper KS Law Enforcement
Strong winds north of decaying storms in OK
resulting in a large limb blown down in
Harper.
&&
MWMThe national radar mosaic for the moment the first event began.
3 flood, 2 heavy rain, 2 hail. Local standard time, as filed.
Twenty-four rainfall of 1.68 inches.
Twenty-four rainfall of 1.20 inches.
Law enforcement reports street flooding in the city of Independence.
KGGF radio reports partial flooding on U.S. Highway 166 between Lyons and Mead Road.
Law enforcement reports street flooding in Coffeyville. U.S. Highway 169 was closed to the state line due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189382, 1189385, 1189372, 1189374, 1189370, 1189371, 1189377.